Washington, 2008

Wildfire in Washington, August 13 to 18, 2008

August 13 to 18, 2008 · NWS OTX · 1 event in 1 county or zone

The Malott Fire, centered two miles northwest of Malott, was a lightning caused fire that burned 333 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Malott Fire, centered two miles northwest of Malott, was a lightning caused fire that burned 333 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 9:51 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 12, 9:51 PM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1051 PM PDT TUE AUG 12 2008

...UPDATED AVIATION DISCO...

.SYNOPSIS...
A WEAK PACIFIC FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING
CLOUDS AS WELL AS BREEZY CASCADE WINDS. STRONG HIGH PRESSURE WILL
THEN BRING DRY CONDITIONS AND RAPIDLY WARMING TEMPERATURES
THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH FRIDAY...SATELLITE INDICATES THE WEAK UPPER LEVEL
RIDGE OVER THE REGION IS ABOUT TO BE FLATTENED BY AN INCOMING
PACIFIC WAVE. HOWEVER...NAM AND GFS ARE SIMILAR IN PREDICTING THIS
WAVE TO DRAMATICALLY WEAKEN AS IT MOVES THROUGH THE FORECAST AREA
OVERNIGHT...AND THIS SOLUTION IS PLAUSIBLE GIVEN THE DEEPENING
NATURE OF THE BROAD GULF OF ALASKA TROUGH WHICH WILL HELP DIRECT
TONIGHTS MINOR WAVE NORTH OF THE REGION. STILL...THERE IS
OBVIOUSLY PLENTY OF MID AND UPPER LEVEL MOISTURE ASSOCIATED WITH
THE INCOMING WAVE. THUS FORECAST WILL INCLUDE PLENTY OF CIRRUS AND
ALTOCUMULUS TONIGHT BUT NO PRECIPITATION BEYOND SPRINKLES OVER THE
HIGH TERRAIN OF THE NORTH CASCADES. FOR WEDNESDAY THROUGH FRIDAY
THE DEEPENING GULF OF ALASKA LOW WILL PROMOTE A STRONG RIDGE
BUILDING OVER THE NORTHWEST USA. INITIALLY...ON WEDNESDAY...ONLY
DECREASING CLOUDS AND HIGH TEMPERATURE RECOVERIES TO AROUND
TODAYS VALUES...THEN THE RIDGE PUMPS UP IN EARNEST FOR THURSDAY
AND FRIDAY WITH DRAMATIC WARMING AND DRYING EXPECTED THROUGH THE
REMAINDER OF THE WORK WEEK WITH MAINLY CLEAR SKIES. ON
FRIDAY...THE GFS MODEL SUGGEST A TIGHT BUT RATHER ROBUST UPPER
LEVEL WAVE BRUSHING THE FORECAST AREA. ECMWF MODEL HINTS AT A
WEAKER WAVE IN THE SAME LOCATION/TRAJECTORY. GFS DISPLAYS POOR
RUN-TO-RUN CONSISTENCY WITH THIS FEATURE WITH ENSEMBLE MEMBER
SPREAD SUGGESTING THIS SOLUTION HAS NOT SOLIDIFIED YET. THUS WILL
BET ON ECMWF SOLUTION WHICH SUGGEST FURTHER HEATING ON FRIDAY WITH
NO SIGNIFICANT WEATHER. IN ANY EVENT...THIS WAVE APPEARS TO BE
RATHER DRY AND PROBABLY WONT HAVE ANY EFFECT ON CLOUD OR
PRECIPITATION CHANCES EVEN IF THE STRONGER GFS VERIFIES. /FUGAZZI

FRIDAY NIGHT THROUGH TUESDAY...THE SHORTWAVE THAT UNDERCUTS THE
RIDGE WILL EXIT INTO SOUTHERN CANADA FRIDAY NIGHT. THE RIDGE WILL
ONCE AGAIN STRENGTHEN OVER THE PAC NW. BOTH THE GFS AND ECMWF SHOW
VERY DRY CONDITIONS THROUGH EARLY SUNDAY. HAVE TAKEN OUT THE
LITTLE AREA OF THUNDER IN THE CASCADES FOR SATURDAY DUE TO THE
DRYNESS AND LACK OF FORCING FOR THUNDER DEVELOPMENT. SUNDAY
HOWEVER SOME MOISTURE STREAMS UP FROM 700 TO 500 MB LAYER ACROSS
THE BLUES AND CAMAS PRAIRIE AREA. HAVE INCREASED CLOUD COVER AS
WELL AS INTRODUCED A SLIGHT CHANCE OF THUNDER FROM PULLMAN SOUTH
TO THE BLUE MOUNTAINS AND CAMAS PRAIRIE. MONDAY AND TUESDAY HAVE
KEPT WITH THE TREND OF COOLING TEMPERATURES SLIGHTLY AS THE RIDGE
GETS PUSHED EAST AND A TROUGH OF SOME KIND APPROACHES BRITISH
COLUMBIA. TEMPERATURES WILL PEAK ON SATURDAY AT ABOUT 10-14
DEGREES ABOVE AVERAGE...AND THEN START A SLIGHT COOLING TREND
THROUGH THE REMAINDER OF THE LONG TERM FORECAST...HOWEVER TEMPS
WILL REMAIN ABOVE AVERAGE FOR THIS TIME OF THE YEAR. /NISBET

&&

.AVIATION...
MID/HIGH CLOUD CEILINGS CURRENTLY OVER THE REGION ACCOMPANYING A
QUICK-MOVING SHORT-WAVE TROF WILL EXIT THE AREA LATE TONIGHT...WITH
CLEARING SKIES RAPIDLY OVERTAKING ALL TERMINALS. EXPECT VFR WX
THROUGH AT LEAST 06Z THURS. CASCADE VALLEY GAP WINDS WILL SLOWLY
DECREASE OVERNIGHT...WHICH INCLUDES KEAT. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  85  59  91  62  93 /   0   0   0   0   0   0
COEUR DALENE  55  83  54  90  56  90 /   0  10   0   0   0   0
PULLMAN        50  84  50  90  54  92 /   0   0   0   0   0   0
LEWISTON       64  92  62  97  65  99 /   0   0   0   0   0   0
COLVILLE       49  87  49  93  51  93 /   0   0   0   0   0   0
SANDPOINT      48  82  47  89  49  88 /   0  10   0   0   0   0
KELLOGG        52  82  57  89  59  89 /   0  10   0   0   0   0
MOSES LAKE     59  89  57  96  60  99 /   0   0   0   0   0   0
WENATCHEE      64  90  64  95  64  99 /   0   0   0   0   0   0
OMAK           57  91  58  95  59  97 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 12, 5:09 AM PST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PDT TUE AUG 12 2008

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
609 AM PDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 13, 12:00 AM PST to August 18, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131399.